Wisconsin, 2023Drought in Wisconsin, August 29 to 31, 2023
August 29 to 31, 2023 · NWS ARX · 1 event in 1 county or zone
Abnormally dry conditions through the summer months persisted through August resulting in severe drought (D2) issued for 75% of Jackson County. Total monthly rainfall or 1 to 2 inches across Jackson County was approximately 3 inches below normal.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Abnormally dry conditions through the summer months persisted through August resulting in severe drought (D2) issued for 75% of Jackson County. Total monthly rainfall or 1 to 2 inches across Jackson County was approximately 3 inches below normal. Most of this rain fell during the first half of August, initially abating any expansion of Wisconsin's widespread severe to extreme drought into Jackson County. The second half of August recorded 0.2 to 1 inch of rainfall, 1 to 2.5 inches below normal for the time period. A volunteer farmer reported widespread drought impacts at the end of August.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Aug 29, 2:52 AM CST, 3 hours 8 minutes earlier.
Area forecast discussion, Aug 29, 2:52 AM CST, 3 hours 8 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
352 AM CDT Tue Aug 29 2023
.DISCUSSION...(Today through Monday)
Issued at 335 AM CDT Tue Aug 29 2023
Key Messages:
- Seasonable temperatures through mid-week with low precipitation
chances (5 to 10%) today.
- The heat builds in for the Labor Day Weekend with the
potential for near record/record highs Sunday and Monday. The
humidity should not be as oppressive as the last heat wave.
Overview:
A review of the radar over the last 12hrs had a few pre-frontal
showers develop over parts of Taylor Co. and over southeast MN
during the late afternoon and evening and these showers persisted
and moved into parts of northeast Iowa and western WI with a few
storms north of I94 through midnight. The showers to the south
appeared to be tied to the 850mb moisture convergence/the 850mb
front and the storms to the north more with the deepening short wave
and left front exit region of the jet/pooling of instability and the
area was in favorable isentropic lift. Spotty locations through
06Z picked up a tenth or two including La Crosse, Medford, and
Viroqua!
Water vapor satellite imagery, heights, and lightning continue to
shower the "tropical trio" of Hurricane Franklin in the Atlantic
Ocean, Tropical Storm Idalia near Cuba, and Tropical Storm Irwin
east of Hawaii. Locally, we are in northwest flow aloft with the
shortwave currently moving through the Upper Mississippi Valley. A
ridge of high pressure extends from Alberta through the Rockies
toward southern California into the Pacific Ocean. A small closed
low was located over Montana with a large trough off the Pacific
Northwest Coast.
At 07Z the wind shift was through KRST and near KLSE with
temperatures in the 60s.
Seasonable temperatures through mid-week with low precipitation
chances (5 to 10%) today:
Surface high pressure will build in today. The upper level trough
will swing through the Great Lakes with mid-tropospheric ridging for
Thursday. A few of the CAMs hint at the potential for some showers
over parts of central Minnesota; possibly affecting small parts of
the forecast area. Forecast soundings have convective temperatures
in the upper 70s with lingering 850mb moisture of 10-13 deg C. Not
as warm today, but seasonable with highs in the 70s to lower 80s.
Could see some showers bubble up this afternoon with a weak wave
aloft in northwest flow and isentropic lift. Left silent pops in
for now and can assess in the shorter term for any isolated
activity.
Did include some haze in the forecast today due to smoke aloft from
Canadian wildfires.
North winds overspread the area today with some gusts. The winds
diminish for Wednesday with cooler highs in the 70s and drier air
with dewpoints in the 40s and 50s. The trough breaks down the
ridge over the Northern Plains and with the thermal axis still to
the west, we'll see warming for Thursday, but it will still be
seasonable with highs in the 70s to lower 80s.
The heat builds in for the Labor Day Weekend (40-100% chance of
90 degree+ temps Sat- Tuesday) with near record or record temps:
By Friday, the thermal ridge has pushed into the local
area with the ridge aloft flattened out and zonal with the
surface front north of the forecast area. Highs warm into the 80s
with brisk southwest winds and still comfortable for humidity.
Saturday through Tuesday, the mid-level ridge expands with the warm
front to the north of the forecast area. The NAEFs is showing 2 SD
above normal for temperature anomalies. The EFI data was not
available. We continue to discount the GFS being on the high side
of guidance for all days with a known high bias with dry soils. We
continue to see temperatures forecast in the 90s for much of the
area each day from Saturday through Tuesday. Depending on the
location of the front and any perturbations that could ride along
the ridge, if it remains dry we could be looking at near record
and record highs for Sunday and Monday. Our records are in the mid
90s and that is what we have forecast. The dewpoints at this time
do not look to be as oppressive, but we'll need to see how those
evolve over the next few days.
&&
.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1045 PM CDT Mon Aug 28 2023
VFR conditions are expected through the TAF period outside of a
few pockets of lower visibility restrictions associated with some
showers north and east of LSE at the start of the period, which
should exit before sunrise. Winds veer to the NNW behind a front
tonight and increase to around 10G20kts during the afternoon, most
notably west of the Mississippi River. These winds lessen and veer
to the northeast/east after 00Z.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&
DISCUSSION...Zapotocny
AVIATION...Skow
Hazardous weather outlook, Aug 29, 3:28 AM CST, 2 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
428 AM CDT Tue Aug 29 2023
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-301330-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
428 AM CDT Tue Aug 29 2023
This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.
.DAY ONE...Today and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Confidence is increasing for unseasonably warm temperatures and
the potential for near record or record warmth this Labor Day
weekend.
.SPOTTER INFORMATION STATEMENT...
No action needed.
.EMERGENCY MANAGEMENT COORDINATION...
No webinar is scheduled.
Zapotocny
In the hours before
Local storm report, Aug 29, 3:37 AM CST, 2 hours 23 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
437 AM CDT Tue Aug 29 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 PM Rain 2 N Dorchester 45.03N 90.33W
08/28/2023 M0.48 inch Taylor WI Broadcast Media
&&Drought, Jackson
- When
- August 29, 6:00 AM CST to August 31, 11:59 PM CST
- Where
- Jackson forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 44.319, -90.805 (the zone’s center; the record gives no point)
Ongoing abnormally dry conditions resulted in severe drought (D2) issued for 75% of Jackson County at the end of August. County wide total monthly rainfall averaged 1 inch and was approximately 3 inches below average, or approximately half of normal monthly rainfall totals. For the final drought issuance of August, severe drought (D2) was issued for 753 square miles or 75% of Jackson County.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flood in West Virginia, August 29, 2023$709,000 · 4 events
- Damaging Winds in Idaho, August 29, 2023$28,000 · 68 kt wind · 34 events
- Tornadoes and Tropical Storm in Georgia, August 29 to 30, 2023EF1 · 22 events
- Tropical Storm and Storm Surge in Florida, August 29, 2023$35,000 · 4 events
- Damaging Winds and High Wind in Montana, August 29 to 30, 202364 kt wind · 18 events
- Drought in Oklahoma, August 29 to 31, 202315 events
- Storm Surge and Tropical Depression in Florida, August 29 to 30, 202313 events
- Damaging Winds in Montana, August 29, 2023$15,000 · 52 kt wind · 3 events
- Drought in Iowa, August 29 to 31, 20239 events
- Drought in Texas, August 29 to 31, 20235 events
- Dense Smoke in South Dakota, August 29 to 30, 20234 events
- Marine Tropical Storm in Gulf of Mexico, August 29, 20234 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1138474.